ETHICON INC. SFXSPI MCL+ BI UD 12IN2 3-0 DA PS PR; SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID
Back to Search Results |
| Catalog Number |
SXMP2B412 |
| Medical Device Problem Code |
Material Integrity Problem (2978)
| Health Effect - Clinical Code |
Necrosis (1971)
| Date of Event |
01/01/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4) this is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 device not returned.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The single complaint was reported with multiple events.There are no additional details regarding the additional events.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Does surgeon believe the slow aborption of the suture contributed to the tissue necrosis? if yes, please explain.What is the surgeon¿s experience with this stratafix suture? please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure date and name of index surgical procedure? the diagnosis and indication for the index surgical procedure? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? was the fixation loop secured to tissue at the initiation of suture use during the index procedure? was at least one reverse stitch performed prior to closure? please describe the appearance of the suture during the second procedure.Did the stratafix suture break? if so, where was the break noted (termination, middle, end)? onset date/time of necrosis? (# post op days) please describe any surgical intervention required for the necrotic tissue including date and findings.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? what symptoms did the patient experience following the index surgical procedure? onset date? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status?.
Event or Problem Description
It was reported that a patient underwent a total knee or hip procedure on an unknown date and barbed suture was used.The suture did not absorb/break down within the normal time frame causing necrotic tissue and the need to bring the patient back to reoperate.This specific incident was from a patient who was initially operated on 3 months ago at a different facility.Pictures show that much of the suture is still intact.Additional information was requested.
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Corrected information: d4, h4.Additional information was requested, and the following was obtained: the reporting surgeon is dr.Stephen gardner.When i initially spoke to him about the incident, he did attribute the tissue necrosis to the ¿slow absorption of the suture¿ all the pc numbers are in line with the same reported issue.The reason i did not initially file 7 separate reports is because not all 7 patients were initially operated on at the same facility.I did request a breakdown on each patient operation date and facility but was told that he didn¿t have the information available.The hospital did raise concerns about this incident attributing to the pa¿s technique.I have been working with the hospital to target this pa for a professional education course.I have made several attempts to get these responses from the surgeon and facility and have not heard back.I did request a response for the questions you provided and have not heard back from dr.Gardner.
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: d9, h3, h6.H6 component code: no device problem found.H6 investigation findings: c22 - photo review.Investigation summary: the product was returned to ethicon for evaluation.Two sealed boxes with twelve unopened samples each were received for analysis.Product code sxmp2b412.The complaint sample was not returned for analysis.As per the sampling plan, a visual inspection was performed on thirteen samples, the packets were examined for visual defects: appearance, color package, wrinkles in the seal area, continuous seals, seal margins, over-sealing, damage (torn, punctured) and none was observed.The packets were open, and the swage and attachment area were noted to be as expected.During the visual inspection, the suture was correctly placed on the winding former.Sutures were dispensed without problems and examined along the strand and no anomalies could be observed.To complement this analysis, two photos were provided for analysis showing the following: in the first photo it was noted two boxes for product code sxmp2b412; while three tissue pieces with suture fragments could be observed in the second photo.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event.Data obtained from implantation studies show that absorption of stratafix¿ spiral monocryl¿ plus bidirectional device is essentially complete by 91 days.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.A manufacturing record evaluation was performed for the finished device lot number, and no related non-conformances were identified.
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: d9 corrected h6 codes h6 component code: g07002 no device problem found a manufacturing record evaluation was performed for the finished device lot number, and no related non-conformances were identified.Corrected investigation summary: the product was returned to ethicon for evaluation.Three unopened samples were received for analysis.Product code sxmp2b412.The complaint sample was not returned for analysis.As per the sampling plan, a visual inspection was performed on thirteen samples, the packets were examined for visual defects: appearance, color package, wrinkles in the seal area, continuous seals, seal margins, over-sealing, damage (torn, punctured) and none was observed.The packets were open, and the swage and attachment area were noted to be as expected.During the visual inspection, the suture was correctly placed on the winding former.Sutures were dispensed without problems and examined along the strand and no anomalies could be observed.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event.Data obtained from implantation studies show that absorption of stratafix¿ spiral monocryl¿ plus bidirectional device is essentially complete by 91 days.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.